Looking at INSTI Therapy and Metabolic Adverse Events

October 23, 2020
John Parkinson
John Parkinson

Investigators wanted to examine spontaneously reported adverse events and whether they were cause for concern.


For patients taking integrase inhibitors (INSTIs), there have been reports of spontaneous metabolic effects.

The US Food and Drug Administration (FDA) has its publicly available database, the FDA Adverse Event Reporting System (FAERS), which captures these adverse events.

Investigators decided to analyze these data to determine if rare or unknown events were something clinicians should be more concerned about.

The investigators reviewed FAERS data from the fourth quarter of 2007 through the fourth quarter of 2019. They only included adults in the review, which consisted of over 10.1 million reports. The countries with the most frequent events was the United States, United Kingdom, and Japan.

“The Standardized MedDRA Query (SMQ) for hyperglycemia/new onset diabetes mellitus (H/DM) was used to identify metabolic adverse events of interest,” the investigators wrote. “Weight gain was defined as increased weight or increased BMI and was analyzed as a separate event. Reporting odds ratios (ROR) and 95% Confidence Intervals (CIs) were calculated for the INSTI class and for individual agents.”

H/DM was noted in 732591 reports (7.2%) and 109566 (1.1%) reported weight gain.

“Any INSTI was mentioned as a primary and/or secondary suspect agent in 18400 (0.18%) reports (bictegravir: 1414 [0.01%]; dolutegravir: 7840 [0.08%]; elvitegravir: 4034 [0.04%]; raltegravir: 5,551 [0.05%]). RORs (95% CI) for H/DM and weight gain for any INSTI were 1.20 (1.15, 1.27) and 2.16 (1.96, 2.38),” the investigators reported. “For individual agents, RORs (95% CI) for H/DM and weight gain were bictegravir: 1.23 (1.10, 1.37) and 6.82 (5.50, 8.41); dolutegravir: 1.28 (1.19, 1.39) and 1.86 (1.58, 2.18); elvitegravir: 0.76 (0.56, 1.02) and 1.63 (1.37, 1.92); raltegravir: 1.00 (0.90, 1.11) and 3.29 (2.77, 3.91). H/DM was noted in 159 bictegravir and 712 dolutegravir reports.”

This study, “META-INSTI: Metabolic Adverse Events Following Integrase Strand Transfer Inhibitor Administration in Spontaneous Adverse Event Reports,” was presented as an oral abstract at IDWeek 2020.

Milena Murray, PharmD, MSc, BCIDP, AAHIVP is an associate professor of Pharmacy Practice

Midwestern University College of Pharmacy, and an HIV/ID clinical pharmacist at Northwestern Memorial Hospital in Downers Groove, IL. She is a presenting author of the study and spoke to Contagion® during ID Week 2020 about it.

What was your motivation for doing this study?
My team published a case report regarding INSTI induced hyperglycemia. I wanted to look at the problem with a broader lens.

What are the important takeaways from it?
So far, all INSTIs are associated with weight gain, whereas a few of the agents are associated with hyperglycemia. Clinically, patients taking INSTI therapy should have their weight and blood glucose regularly monitored.

Do you have any plans for follow-up?
We are planning to analyze the hyperglycemic events to see if there are any interactions with metformin.

Why is this an important topic?
INSTIs are a mainstay of therapy for most people living with HIV. Many patients are now aware of these metabolic side effects and more data are needed to be able to appropriately guide therapy and counsel patients.